South Carolina, 2004

Damaging Wind in South Carolina, July 17, 2004

July 17, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 17, 8:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 8:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT JUL 17 2004

.SHORT TERM (THIS AFTERNOON)...
INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY...
HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES
ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C
RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND
DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK
REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES.
EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE
BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS.
OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED.

&&

.MARINE...
WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT
NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN
ACROSS SC.  THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS
TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO
TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE
DEEP SOUTH.  WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND
FORECAST.  SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN
THE COASTAL WATERS.  OTHERWISE NO MAJOR CHANGES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

.ILM FORECAST TEAM...
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, Jul 17, 9:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.

A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 17, 12:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            CONWAY                  33.84N 79.05W
07/17/2004                   HORRY              SC   LAW ENFORCEMENT

            MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
            IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.

&&

SRP
Local storm report, Jul 17, 1:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        SUNSET BEACH            33.87N 78.51W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
            ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.

0150 PM     TSTM WND DMG     5 S LELAND              34.18N 78.04W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
            TREE IS BLOCKING THE ENTIRE ROAD.

&&

SRP
Local storm report, Jul 17, 1:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 S MYRTLE GROVE        34.08N 77.88W
07/17/2004  1.00 INCH        NEW HANOVER        NC   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
            SNOWS CUT.

&&

RAS
Local storm report, Jul 17, 1:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     ORTON PLANTATION        34.06N 77.94W
07/17/2004                   BRUNSWICK          NC   PUBLIC

            TREES DOWN OFF OF HWY 133.

&&

43
Special weather statement, Jul 17, 1:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SAT JUL 17 2004

NCZ096-097-172000-
BLADEN-PENDER-
251 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT
LIGHTNING...

AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS
OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT
IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO
20 MPH.

THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO
THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE
THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME
WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE
AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE
STORMS CROSS YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS.

TRA
Local storm report, Jul 17, 1:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND WRIGHTSVILLE BEACH      34.21N 77.80W
07/17/2004  40 MPH           NEW HANOVER        NC   MESONET

            35 KNOT WIND GUST MEASURED AT THE OCEANIC RESTAURANT ON
            WRIGHTSVILLE BEACH.

&&

DOPPLER

The radar

The Wilmington radar (KLTX), 94 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Georgetown

When
July 17, 2:00 PM EST
Where
Georgetown County, 4 mi S of Outland
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.667, -79.367

Georgetown 911 reported a large tree down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5415958.